Peripheral Neuropathy Can Be A Side Effect Of Chemotherapy

chemotherapy-PhilandPamGradwell-flickr.jpg

Early-stage breast cancer patients can develop peripheral neuropathy years after completing chemotherapy, according to researchers at UCLA, UC Davis, and other institutions.

Peripheral neuropathy (PN) is a condition characterized by tingling, pain, or numbness typically in the hands, legs, and feet.

Initial research involved a systematic review of PN literature, and it revealed how little the post-chemotherapy PN issue has been studied. Plus, the available research indicated a wide range of frequency for PN onset—anywhere from 11 to 80 percent of study participants developed it one to three years after chemotherapy.

To remedy this paucity of information a second study was undertaken. It analyzed the records of 1,512 early-stage breast cancer patients participating in a large clinical trial to determine the efficacy of chemotherapy drug combinations.

Data from the clinical trial, called the National Surgical Adjuvant Breast and Bowel Project Protocol (NSABP B-30), let investigators see how the various drug combinations influenced PN onset. They found that overall, two years after chemotherapy began, 42 percent of the patients had developed PN symptoms, and 10 percent indicated severe discomfort with reduced quality of life.

The researchers also noted that certain chemotherapy drug combinations, such as lower-dose docetaxel combinations, were associated with less PN incidence.

“There is very little treatment for neuropathy, and there’s nothing that’s actually proven to work,” said Patricia Ganz, director of the Center for Cancer Prevention & Control Research at UCLA, and senior author on the NSABP B-30 paper. “Since we don’t have an effective treatment, ideally it would be best to prevent it from happening by not administering chemotherapy if it is likely to have minimal additional benefit. Alternatively, this class of drugs could be avoided in patients who are at higher risk for neuropathy.  At the minimum, patients need to be informed about the likelihood of persistent symptoms.”

The researchers consider their work a “call to action.” They encourage other investigators to study which treatments can effectively eradicate cancer without causing the longterm distress of side effects, such as peripheral neuropathy.

Source: UCDavis
Photo credit: Phil and Pam Gradwell

 

The information provided on CancerTreatment.net is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational purposes and does not constitute the practice of medicine. We encourage all visitors to see a licensed physician or nutritionist if they have any concerns regarding health issues related to diet, personal image and any other topics discussed on this site. Neither the owners or employees of CancerTreatment.net nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.